... chronic pain. He has had multiple surgeries attempting to correct these problems, with no success. He has been taking oxycodone in various forms and at a gradual increase in dosage for 3 years. His current dosage is 40mg oxycontin twice daily, 30mg oxycodone IR twice daily, and 10/325 oxycodone 4 times daily. He takes much less than prescribed when he can (he just takes the 10/325 x 4 percocets), because it reduces the side effects, the pain can be tolerated for a short period of time, and very importantly, it brings down his tolerance, and, even more importantly, it reduces the liklihood that he will become physically addicted. My friend has intentionally gone through complete withdrawal twice in the last 3 years to reduce his tolerance to the drug and just to clear his system somewhat. When necessary, he uses the drug as prescribed, which is most of the time, and it frequently never completely relieves his pain when used as prescribed. This continuous pain really wears on him across time, producing stress and depression. On occasion, he sees this drug as a tool in order to function like a normal adult his age (50 years) - to do some moderately physical activity that he could not do otherwise. On these occasions, he orally ingests between 200 mg and 250 mg of both crushed extended release oxycontin and the 30 mg IR oxycodone. When he gets the desired effect, he is able to do physical things he cannot do otherwise and, as a result, his depression also is relieved due to the lack of pain and his ability to function like an average person his age. Over 3 years, it has taken an increase from 40mg to 200mg to achieve the same desired effect. He knows that tolerance increases over time. He has heard that there is no "technical" overdosage amount for opiates in terms of a global statement across individuals; that it truly depends on each person's ability to tolerate a certain amount. Is it true that you can gradually increase the amount of opiate over an appropriate amount of time without risk of overdosing? What is the range of dosages used this way by people with high tolerance to the drug? He knows you are going to bring up the topic of abuse. He does this activity about twice a month in order to function like a normal person and to relieve his depression due to his inability to be active. Please don't preach. He also takes an antidepressant and uses other methods to reduce the pain, such as visualization, meditation, prayer, physical exercise, cognitive methods, etc. Are there absolute limits on opiates and the human body's ability to tolerate them? Experiential or scientifically-informed responses without moral judgment are appreciated. Finally, should he switch to another opiate-based medication, like morphine, for example? Will his tolerance come down if he switches?
he needs to get on a better pain killer. Oxycodone is candy to a chronic pain patient. If he hasn't seen a pain specialist then he should. Addiction shouldn't be an issue for a real chronoc pain patient so |I wouldn't worry about that. Crushing the sustained release is a obvvious sign that this drug is useless for this person. Get them on a better opiate as he is risking not only respitory failure but a host of other problems by taking to much of this drug.
Methadone would be the ideal choice here and it would likely eliminate all the depression. Be careful with this drug though as it is way out of oxycodones league and it will kill if you abuse it. Most chronic pain patients that use methadone have tremendous pain relief without the high and sedation which is one reason some people take to much. So that is my suggestion...
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 7 Dec 2009 • 2 answers
Oxycodone - I have a clear capsule with a white powder substance inside. My friend told me it was a?
Posted 22 Jun 2012 • 7 answers
Posted 4 Jul 2013 • 2 answers
Posted 5 Nov 2015 • 1 answer
I have lower lumbar pain tail bone up to bottom waist and severe pain down left leg 24/7 am going to
Posted 20 Jan 2017 • 1 answer